Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Topeka, KS

April 14, 2001Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 8:14 PM CDT for Osage County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 8:14 PM CDT (01:14 UTC)
Expired
Apr 14, 2001, 9:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Osage County, KS

What was reported inside it

TimeReportWhereRemark
Apr 14, 8:31 PM CDTHail 0.75Carbondale, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS53 KTOP 150114
SVRTOP
KSC139-150200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BURLINGAME...OR ABOUT 20
  MILES SOUTHWEST OF TOPEKA...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  BURLINGAME
  SCRANTON
  CARBONDALE
  POMONA LAKE
  OVERBROOK

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3885 9593 3865 9594 3864 9552 3885 9551

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:18 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 14, 4:18 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT APR 14 2001

SEVERE WEATHER LIMITING DISCUSSION.

STRONG OVERRUNING OF SURFACE BOUNDARY AND UNSTABLE AIR IN PLACE HAS LEAD
TO SCATTERED SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE
70...AND EAST OF HIGHWAY 75 SO FAR THIS AFTERNOON.  MAINLY HAIL BEING
REPORTED.

UPPER WAVE EJECTING ACROSS CWA DURING THE EVENING WITH MODELS
SHOWING LIFT GENERALLY EAST OF CWA BY AROUND MIDNIGHT.  WILL KEEP
THE SCATTERED STORMS GOING UNTIL THAT TIME...GUIDANCE LOWS IN THE
MIDDLE 40S TO LOWER 50S LOOK OK.

SUNDAY...BREAK IN ACTION WITH COOLER AIR SETTLLING ACROSS CWA.  H850
MB WINDS 25 TO 35 KNOTS IN THE AM...WILL GO BREEZY WITH HIGHS 65 TO
70 MOST AREAS.

INCREASING CLOUDS SUNDAY NIGHT.  GOING MORE WITH AVN MODEL.
NORTHERN STREAM BECOMES ACTIVE AND SWEEPS ACROSS CWA MONDAY.  WILL
GO WITH SOME 30 TO 40 POPS FOR NOW AND GIVEN H850 MB TEMPS...MENTION
SOME FLURRIES POSSIBLE IN THE AM OVER THE FAR NORTHERN COUNTIES.
WILL HAVE PRECIP OVER THE NORTHCENTRAL AND FAR NORTHERNN COUNTIES
MAINLY IN THE AM.  FAVORING MORE OF A COMPROMISE ON HIGHS AND LOWS WITH
MAV/FAN.

.TOP.K..NONE

PF

In the hours before

Local storm report, Apr 14, 7:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    TOPEKA                    KS    1 INCH HAIL
04/14/01   SHAWNEE                         ON BURNETTS  MOUND
Local storm report, Apr 14, 7:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    TOPEKA                    KS    .75 INCH HAIL
04/14/01   SHAWNEE                         TOPEKA BLVD AND I70
Local storm report, Apr 14, 7:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    LECOMPTON                 KS    .75 INCH HAIL
04/14/01   DOUGLAS

0757 PM    WHITE CITY                KS    1 INCH HAIL
04/14/01   MORRIS
Local storm report, Apr 14, 8:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    3 W DOVER                 KS    .75 INCH HAIL
04/14/01   SHAWNEE

0800 PM    3 N ESKRIDGE              KS    .75 INCH HAIL
04/14/01   WABAUNSEE
Special weather statement, Apr 14, 8:08 PM CDT, 6 minutes before
KSZ008-009-020-021-034-150130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT SAT APR 14 2001

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR REPUBLIC...
WASHINGTON AND CLOUD COUNTIES IN NORTH CENTRAL KANSAS...
...THE TORNADO WATCH HAS BEEN CANCELED FOR OTTAWA AND CLAY COUNTIES
IN NORTH CENTRAL KANSAS...

THUNDERSTORMS HAVE MOVED OUT OF NORTH CENTRAL KANSAS AND THE THREAT
OF SEVERE WEATHER HAS ENDED TO THE WEST OF A LINE FROM MINNEAPOLIS TO
CLAY CENTER TO WASHINGTON.
Local storm report, Apr 14, 8:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DOVER                     KS    1 INCH HAIL
04/14/01   SHAWNEE

0809 PM    1 N PERRY                 KS    .88 INCH HAIL
04/14/01   JEFFERSON

0810 PM    LAWRENCE                  KS    .75 INCH HAIL
04/14/01   DOUGLAS

0810 PM    2 W AUBURN                KS    1 INCH HAIL
04/14/01   SHAWNEE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee47 min
Apr 14, 7:30 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min
Apr 14, 7:54 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee36 min
Apr 14, 7:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson16 min
Apr 14, 8:18 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee42 min
Apr 14, 8:31 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee44 min
Apr 14, 9:18 PM CDTSevere Thunderstorm WarningTOPFranklin17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.